Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 11, 2021

June 11, 2021 · NWS OAX · 13 events in 7 counties and zones

Thunderstorms associated with a cold front produced hail and strong wind gusts across eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms associated with a cold front produced hail and strong wind gusts across eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 5:12 AM CST, 34 minutes earlier.

Area forecast discussion, Jun 11, 5:12 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
612 AM CDT Fri Jun 11 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 AM CDT Fri Jun 11 2021

Main concern in the forecast period will be storms associated
with a cold front moving through the area this morning into early
afternoon. As of 3 AM, a line of storms was well underway
stretching from North Dakota down to western Nebraska. Latest
observations/SPC mesoanalysis show plenty of moisture and
instability to work with, as dewpoints were in the upper 60s to
lower 70s across the region, with MLCAPE values near 3000 J/kg
ahead of the line. Still, questions remain on strength of the
storms when they move into the forecast area by the early morning
hours, especially regarding how much wind can reach the surface
given nocturnal cooling. In addition, a general lack of shear
would suggest the storms become a little more disorganized/outflow
dominant, which is suggested by most CAMs at some point. That
said, storms right along the NE/SD border have been trucking along
just fine, producing severe wind gusts across that area.

The general picture painted by the CAMs through the morning would
be a portion of the line continues eastward across northeast
Nebraska before it gusts out and weakens a bit as those remnants
move into Iowa. Farther south, there's good agreement that that
portion of the line holds together and could strengthen as it
dives southeast into southeast Nebraska and far southwest Iowa
late this morning/early this afternoon, owing to slightly later
timing and therefore, a few hours of daytime heating. Should this
pan out, could almost see two swaths of severe weather potential
(mainly damaging winds) in the aforementioned areas. Timing will
certainly be key for the southeast Nebraska/southwest Iowa area,
with any further slowing in storm arrival time likely meaning an
increasing severe weather threat.

Storms should exit the area by mid afternoon, with the cold front
providing at least a little temporary, slight relief from the
persistent heat of the past several days. Expect highs to range
from the lower 80s in northeast Nebraska to the upper 80s as you
move south of Interstate 80.

Beyond today, we'll be back into another extended warm and
generally dry period as upper level ridging builds back in over
much of the CONUS. High temperatures look to climb back into the
90s for pretty much the entire area by Sunday and lasting through
next week. There are some hints that some spots could even make a
run at 100 a day or two during the week.

As far as rain chances go, unfortunately not much to talk about
in the longer term, though there appears to maybe be some hope
Monday night into Tuesday. The 11.00Z GFS and many GEFS members
suggest a weak shortwave slides southeast through the area and
brings at least some light rain to somewhere in the region. Still
quite a bit of spread on exact location, however. In addition,
other guidance (including the 11.00Z ECMWF) is completely dry for
this period. Otherwise, there are hints at additional weak
shortwaves rippling through the larger scale northwesterly flow,
but not much agreement on timing, nor if they'll produce rain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 612 AM CDT Fri Jun 11 2021

Line of strong to severe storms will move through the area
bringing gusty northwest winds and brief periods of MVFR or
possibly even IFR. Upstream observations have shown gusts nearing
50 kts, but unsure how widespread those gusts will continue to be,
so holding around 40 kts in a TEMPO group. Strong winds will be
the main hazard with these storms, but some hail could also be
possible. Storms should exit the area by late morning or early
afternoon, giving way to VFR conditions with northwest winds
staying on either side of 10 kts until subsiding a bit this
evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...CA
Hazardous weather outlook, Jun 11, 3:07 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
407 AM CDT Fri Jun 11 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
407 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A line of thunderstorms will move across the area this morning
into early this afternoon. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of severe
weather are appreciated.

The radar

The Omaha radar (KOAX), 161 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 11, 5:46 AM CST
Where
Boone County, 2.32 mi NNE of Akron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.760, -98.210

COOP Observed reported 1 inch hail.

Thunderstorm Wind, Platte

When
June 11, 7:05 AM CST
Where
Platte County, 0.69 mi N of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -97.370

Trained spotter estimated winds at 60 mph.

Thunderstorm Wind, Colfax

When
June 11, 7:20 AM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.450, -97.060

Public reported small tree limbs damaged by wind.

Thunderstorm Wind, Colfax

When
June 11, 7:41 AM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.450, -97.060

Public reported 1 inch tree limbs damaged.

Thunderstorm Wind, Lancaster

When
June 11, 8:14 AM CST
Where
Lancaster County, 1.71 mi ENE of Davey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.990, -96.640

Mping reported for 1 inch tree limb damage.

Hail, Johnson

When
June 11, 10:00 AM CST
Where
Johnson County, 0.69 mi S of Sterling
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.460, -96.370

Police reported 1 inch hail.

Thunderstorm Wind, Johnson

When
June 11, 10:25 AM CST
Where
Johnson County, 1.48 mi NNE of Tecumseh
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.390, -96.170

Public sent in photo of metal roof peeled back on large farm building.

Hail, Nemaha

When
June 11, 10:39 AM CST
Where
Nemaha County, 1.72 mi WSW of Auburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.390, -95.860

Emergency manager reported 1 inch hail.

Hail, Johnson

When
June 11, 10:40 AM CST
Where
Johnson County, 2.22 mi ENE of Tecumseh
Measured
1.75 in hail
Reported by
Public
Coordinates
40.380, -96.140

Mping reported for 1.75 inch hail.

Hail, Nemaha

When
June 11, 10:47 AM CST
Where
Nemaha County, 0.87 mi SW of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -96.010

Public reported 1 inch hail.

Hail, Nemaha

When
June 11, 11:07 AM CST
Where
Nemaha County, 2.07 mi S of Auburn
Measured
2 in hail
Reported by
Public
Coordinates
40.370, -95.830

Public reported hail larger than a golf ball, but smaller than a tennis ball.

Hail, Nemaha

When
June 11, 11:14 AM CST
Where
Nemaha County, 2.61 mi NW of Howe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.350, -95.850

Trained spotter reported 1.5 inch hail.

Thunderstorm Wind, Pawnee

When
June 11, 11:22 AM CST
Where
Pawnee County, 0.87 mi NE of Du Bois
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.040, -96.040

COOP Observer reported trees down along Highway 50.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953964, 954791, 954792, 954793, 954794, 954785, 954796, 954786, 954787, 954788, 954789, 954790, 954795.